Virginia, 2023

Damaging Winds in Virginia, July 3, 2023

July 3, 2023 · NWS LWX · 8 events in 4 counties and zones

A cold front sparked a few lines of thunderstorms. These thunderstorms produced localized wind damage, most notably over northeastern Maryland during the early evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$34,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A cold front sparked a few lines of thunderstorms. These thunderstorms produced localized wind damage, most notably over northeastern Maryland during the early evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 3, 1:53 PM EST, 15 minutes earlier.

Area forecast discussion, Jul 3, 1:53 PM EST, 15 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
253 PM EDT Mon Jul 3 2023

.SYNOPSIS...
A cold front will continue to push through the area into tonight
before settling just to our south through mid-week. Meanwhile, high
pressure remains anchored over the Atlantic, bringing hot and humid
conditions into the region. Another frontal boundary approaches by
Thursday night into Friday, and may linger into the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
After a mid-level cloud deck blanketed much of the area, this
has quickly eroded ahead of a shortwave/associated mesoscale
convective vortex (MCV). A band of semi-organized showers and
embedded thunderstorms continues to march eastward, generally
toward the Blue Ridge and Catoctin Mountains. Instability within
this axis of showers has been somewhat lackluster. However, the
environment looks better downstream so there will likely be an
uptick as this convection tracks into the lee of the terrain.
The combination of 1,000 to 2,000 J/kg of surface-based CAPE
coupled with 35 to 40 knots of vertical shear should lead to
better storm organization. Per the 17Z RAP objective analysis,
mid-level lapse rates are averaging around 6 C/km. These are not
expected to improve so large hail should be isolated and more
relegated to the strongest updrafts. Steepening lapse rates
below the cloud bases should increase downdraft CAPE values
across the region. Given a seasonably strong wind field within
the cloud-bearing layer, strong to damaging wind gusts may
accompany some of this afternoon and evening's convection. As of
the latest Storm Prediction Center outlook, an Enhanced risk for
severe weather exists from U.S. 15 eastward in Virginia and from
near the I-95 corridor and points south and east in Maryland. A
Slight risk extends back toward the Blue Ridge and Cactocins.

The high-resolution models differ on how many rounds of
convection will occur into the night. Given the slow motion of
the front and mid/upper trough, the forcing should be there for
additional activity. The question is how much the atmosphere
will have been overturned from previous storms. While unusual
for Mid-Atlantic standards, there appears to be enough residual
instability overnight to keep isolated to scattered thunder
chances in the forecast. Aside from residual convection, it will
be a warm and humid night across the region. Low temperatures
are expected to fall into the upper 60s to low 70s, with low/mid
60s elsewhere. Some pockets of mid 70s are possible near the DC
and Baltimore city centers, as well as near the tidal Potomac
and Chesapeake Bay.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
On Tuesday, the slow-moving trough will continue its gradual journey
toward the Atlantic coast. Given its proximity to the Mid-Atlantic
region, it should remain a focus for a few showers and thunderstorms.
Relative to the preceding day, the coverage of activity should
decrease given the better forcing will have moved toward the
Eastern Shore. Additionally, a shift to westerly flow should
also lead to more dry air which could entrain into developing
updrafts. However, given the frontal boundary lingering toward
the Chesapeake Bay and ample summertime warm/humidity, isolated
to scattered showers will be highlighted in the forecast for
Tuesday/Independence Day. As usual, the main focus is likely to
be during the afternoon to early evening hours before gradually
tapering off after dark. Thus, expect most locations to be dry
for any Independence Day fireworks displays. Forecast highs are
slightly cooler, but many spots should hit the 90 degree mark.
This is accompanied by a mixture of sun and instability-driven
cumulus fields. Owing to low-level westerly flow, dew points
drop off by a few degrees which yields heat indices topping out
in the mid 90s. For the nighttime, expect a dry forecast along
with typical early July warmth and humidity. The cool spots will
be west of I-81 with lows in the upper 50s to mid 60s.
Elsewhere, upper 60s to low 70s will be more commonplace,
locally to near 75 degrees within the DC and Baltimore urban
corridors.

Heading to the middle of the week, the persistent trough will
shift focus toward Nova Scotia. In the wake, vertical wind
fields diminish as the flow becomes less defined. The Mid-
Atlantic generally sits underneath a weak upper ridge with
pronounced height falls focused across the north-central U.S.
With forecast high temperatures in the low 90s and ample
humidity in place, pulse thunderstorms cannot be ruled out,
particularly over the higher terrain and along bay/river
breezes. Any convection that does develop should quickly wane
into the night with low temperatures similar to the night
before.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
A broad upper low will be present across central Canada, gradually
moving eastward through Canada Thursday through early next week.
Multiple shortwave troughs will rotate around the primary upper low
throughout this time period, which could bring multiple disturbances
through the area. With daily highs in the mid to upper 80s and dew
points in the upper 60s to low 70s, will maintain the chance for
afternoon showers and thunderstorms each day.

Thursday night into Friday, a cold front will push into the area as
well, and may have trouble leaving. This could be a focal point for
showers and storms for days to come.

&&

.AVIATION /15Z MONDAY THROUGH FRIDAY/...
With the approach of a slow moving cold front and associated
upper trough, scattered to numerous showers and thunderstorms
will break out this afternoon and evening. All terminals could
see impacts from this active period of convection. The most
likely 4 to 5 hour for restrictions would be between 19Z-00Z,
slightly later for the Baltimore terminals. The primary threats
with the more robust convection are damaging winds, large hail,
and frequent lightning. While not explicitly shown in the TAFs,
some residual isolated to scattered storms could fester into the
night. Confidence is too low to introduce this into the terminal
forecasts at this time.

Winds will shift to more westerly on Tuesday/Independence Day in
the wake of the slow moving front. This more westerly component
to the wind fields should lead to decreasing convective
coverage. Have introduced a VCSH group at most terminals during
the late afternoon to early evening hours. Shower chances drop
off shortly after dark. By Wednesday, shower chances lessen
further given weaker support aloft. Winds are expected to start
off as northerly before turning more east/southeasterly during
the second half of the day.

Daily chances for showers and storms bring sub-VFR conditions at
times. However, most days should remain VFR for the most part
outside of storms.

&&

.MARINE...
Given some southerly channeling effects, Small Craft Advisories
are in place starting at 6 PM across the southern half of the
Chesapeake Bay and lower portions of the tidal Potomac. This
continues through the overnight hours. Otherwise, the big story
is the active convection which may impact the waterways later
this afternoon and into the evening. Given ample instability and
vertical shear, Special Marine Warnings will likely be required
for any of the more robust convection. As the main cold front
still lags well to the west, some renewed showers and
thunderstorms are possible overnight.

By Tuesday/Independence Day, the threat for convection lingers
given the slow movement of the front and upper trough. However,
winds do shift to westerly which should reduce some of the
severe threat. Westerly flow persists across the waterways
through the remainder of the day. An eventual shift to
northerlies can be expected through Wednesday afternoon before
shifting to more south-southeasterly. Background wind fields
remain below advisory criteria.

Generally light flow out of the S/SE on Thu/Fri. Main concern would
be for stronger wind gusts within any stronger thunderstorms that
may develop, which may require some SMWs.

&&

.TIDES/COASTAL FLOODING...
Tidal anomalies have generally come down a good bit from recent
days. However, Annapolis and the Southwest DC Waterfront could
near Minor during Tuesday morning's high tide.

Expecting tides to lessen in the coming days as well, given the
westerly to northwesterly flow in the wake of a cold front
passing into tonight.

Winds turn out of the S/SE by the end of the week once again, which
could lead to increases in tidal anomalies once again.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory from 6 PM this evening to 6 AM EDT
     Tuesday for ANZ533-534-537-543.

&&

SYNOPSIS...CJL
NEAR TERM...BRO
SHORT TERM...BRO
LONG TERM...CJL
AVIATION...BRO/CJL
MARINE...BRO/CJL
TIDES/COASTAL FLOODING...CJL
Hazardous weather outlook, Jul 3, 2:02 PM EST, 6 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
302 PM EDT Mon Jul 3 2023

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-041915-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
302 PM EDT Mon Jul 3 2023

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...This Afternoon and Tonight

A Severe Thunderstorm Watch is in effect until 10pm. Scattered
severe storms capable of producing damaging wind gusts and large
hail are possible through this evening. An isolated tornado
cannot be ruled out. There is also an isolated threat for flash
flooding during this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Isolated severe thunderstorms are possible during the afternoon
and evening hours. The primary threats are damaging wind gusts and
large hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is needed this afternoon and evening.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-041915-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
302 PM EDT Mon Jul 3 2023

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...This Afternoon and Tonight

A Severe Thunderstorm Watch is in effect until 10pm. Scattered
severe thunderstorms capable of producing damaging winds and hail
are possible through this evening, mainly east of Interstate 81.
An isolated tornado cannot be ruled out east of the Blue Ridge
Mountains. There is also an isolated threat for flash flooding
across areas east of the Blue Ridge Mountains.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Isolated severe thunderstorms are possible during the afternoon
and evening hours. The primary threats are damaging wind gusts and
large hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is needed this afternoon and evening.

MDZ001-501-502-VAZ503-504-WVZ501>506-041915-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
302 PM EDT Mon Jul 3 2023

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Roanoke radar (KFCX), 151 km away, was scanning. The volume nearest the first event began at 19:07 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Nelson

When
July 3, 2:08 PM EST
Where
Nelson County, 2.62 mi SW of Nellysford
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
37.859, -78.920

Multiple trees blew down along VA-151 Patrick Henry Highway.

Thunderstorm Wind, Albemarle

When
July 3, 2:50 PM EST
Where
Albemarle County, 1.6 mi SE of Gilbert
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
38.115, -78.347

Multiple trees blew down near the intersection of VA-20 Stony Point Road and VA-640 Turkey Sag Road.

Thunderstorm Wind, Fairfax

When
July 3, 4:27 PM EST
Where
Fairfax County, 1.19 mi ENE of Colchester
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
38.673, -77.208

Tree damage was reported southeast of Lorton, including a tree that blew down in the 10500 block of VA-601 Belmont Boulevard, and a tree that blew down in the 7600 block of Wiley Drive.

Thunderstorm Wind, Nelson

When
July 3, 7:24 PM EST
Where
Nelson County, 0.03 mi SSE of Lovingston
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
37.770, -78.880

Multiple trees blew down along US-29 Thomas Nelson Highway and adjoining roadways.

Thunderstorm Wind, Nelson

When
July 3, 7:38 PM EST
Where
Nelson County, 0.4 mi S of Adial
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
37.844, -78.821

Multiple trees blew down on VA-742 Old Ridge Road near VA-786 Woods Mill Lane. Trees also blew down near Ridgecrest Baptist Church on US-29 Thomas Nelson Highway.

Thunderstorm Wind, Clarke

When
July 3, 7:38 PM EST
Where
Clarke County, 4.2 mi SSE of Berryville
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
39.093, -77.942

Tree damage was reported east-southeast of Briggs, including a tree that blew down in the 3000 block of VA-606 River Road.

Thunderstorm Wind, Albemarle

When
July 3, 8:00 PM EST
Where
Albemarle County, 0.87 mi NE of North Garden
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
37.940, -78.640

Several trees blew down in the North Garden area.

Thunderstorm Wind, Albemarle

When
July 3, 8:21 PM EST
Where
Albemarle County, 2.37 mi SSE of Rio
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
38.040, -78.450

Several trees blew down along VA-20 Stony Point Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2023Every state in 2023This day in weather historyWarnings in Virginia, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1107647, 1107648, 1107649, 1107650, 1107651, 1107652, 1107653, 1107654.